Hirudin for Management of Heparin-Induced Thrombocytopenia Type II in a Patient with Biventricular Assist Device Support

Authors

  • Ferdinand Vogt
  • Andres Beiras-Fernandez
  • Marion Weis
  • Ralf Sodian
  • Bruno Reichart
  • Florian Weis

DOI:

https://doi.org/10.1532/HSF98.20091085

Abstract

A patient with severe dilated cardiomyopathy developed heparin-induced thrombocytopenia type II (HIT II) after implantation of a biventricular assist device (biVAD). Because the patient showed mild renal dysfunction but severe hepatic impairment, the management of anticoagulation was switched from heparin to the direct thrombin inhibitor hirudin, which was administered by continuous infusion of 0.6 to 1 mg/h. This protocol was monitored by measuring the plasma hirudin level, which ranged from 0.5 to 1.5 ?g/mL. Unfortunately, the patient died on day 22 after implantation from fulminant sepsis caused by Aspergillus fumigatus. Neither thromboembolic events nor thrombocytopenia was observed after hirudin administration. The explanted biVAD showed no thrombotic material in the arterial/venous lines or on the polyurethane valves. We discuss the challenges posed by HIT II complicating VAD support as well as its clinical management with direct thrombin inhibitors.

References

Christiansen S, Jahn UR, Meyer J, et al. 2000. Anticoagulative management of patients requiring left ventricular assist device implantation and suffering from heparin-induced thrombocytopenia type II. Ann Thorac Surg 69:774-7.nGreinacher A, Warkentin TE. 2008. The direct thrombin inhibitor hirudin. Thromb Haemost 99:819-29.nKoster A, Huebler S, Potapov E, et al. 2007. Impact of heparin-induced thrombocytopenia on outcome in patients with ventricular assist device support: single-institution experience in 358 consecutive patients. Ann Thorac Surg 83:72-6.nNocera P, Thiranos JC, Steib A, Morelli U. 2008. Heparin induced thrombocytopenia in patients with ventricular assistance device bridge-to-transplantation. A case series. Minerva Cardioangiol 56:697-701.nSchmid C, Weyand M, Nabavi DG, et al. 1998. Cerebral and systemic embolization during left ventricular support with the Novacor N100 device. Ann Thorac Surg 65:1703-10.nTandler R, Weyand M, Schmid C, Gradaus R, Schmidt C, Scheld HH. 2000. Long-term anticoagulation with recombinant hirudin in a patient on left ventricular assist device support. ASAIO J 46:792-4.nTschudi M, Lammle B, Alberio L. 2009. Dosing lepirudin in patients with heparin-induced thrombocytopenia and normal or impaired renal function: a single-center experience with 68 patients. Blood 113:2402-9.nWarkentin TE. 2004. Bivalent direct thrombin inhibitors: hirudin and bivalirudin. Best Pract Res Clin Haematol 17:105-25.nWarkentin TE, Greinacher A, Koster A. 2009. Heparin-induced thrombocytopenia in patients with ventricular assist devices: Are new prevention strategies required? Ann Thorac Surg 87:1633-40.n

Published

2009-12-24

How to Cite

Vogt, F., Beiras-Fernandez, A., Weis, M., Sodian, R., Reichart, B., & Weis, F. (2009). Hirudin for Management of Heparin-Induced Thrombocytopenia Type II in a Patient with Biventricular Assist Device Support. The Heart Surgery Forum, 12(6), E374-E376. https://doi.org/10.1532/HSF98.20091085

Issue

Section

Articles

Most read articles by the same author(s)

<< < 1 2 3 > >>